Relevant for thyroid patients because cholesterol and thyroid hormones are linked. GPs are being persuaded to prescribe statins to lower cholesterol, rather than look for the real cause of high cholesterol. There is a debate elsewhere as to whether raised cholesterol is the problem it is made out to be.
DALLAS, TX – The use of statins appears to be associated with an increased risk of musculoskeletal injuries, including an increased risk of dislocations, strains, and sprains, according to a new analysis. Researchers suggest the full range of musculoskeletal adverse events might not be fully known and that further studies are needed, especially in active individuals.
"These findings are concerning because starting statin therapy at a young age for primary prevention of cardiovascular diseases has been widely advocated," report Dr Ishak Mansi (VA North Texas Health Care System, Dallas) and colleagues in a paper published online June 3, 2013 in the Journal of the American Medical Association: Internal Medicine. "Moreover, the numbers needed to be exposed for one additional person to be harmed were 37 to 58 individuals for various outcomes."
The study included 6967 statin users propensity-matched with 6967 nonusers. Of the statin users, the majority was treated with simvastatin (73.5%) and approximately one-third had been prescribed maximum doses of the drugs, including simvastatin 80 mg, atorvastatin 80 mg, or rosuvastatin (Crestor, AstraZeneca) 40 mg. Simvastatin 80 mg is currently restricted on the US market because of concerns about muscle damage.
In the propensity-matched analysis, treatment with a statin was associated with a 19% increased risk of any type of musculoskeletal injury (p<0.001), a 13% increased risk of dislocations, strains, and sprains (p=0.001), and a 9% increased risk of musculoskeletal pain (p=0.02). There was a trend toward a 7% higher risk of osteoarthritis/arthropathies, but the association was not statistically significant in the propensity-matched analysis. There was an increased risk of osteoarthritis/arthropathies in two analyses that first adjusted for and then excluded patients with comorbidities at baseline.
In contrast, researchers observed no association between the number of years an individual took simvastatin and the risk of musculoskeletal injuries.
The group says that musculoskeletal adverse events with statins may represent a lesser known side effect of the drug class and should be studied further, especially in individuals who continue to be physically active. A better understanding of the full risks of statins will also "provide more complete data for cost/benefit and cost-effectiveness analyses of statin use," write Mansi et al.
Mansi I, Frei CR, Pugh MJ, Makris U, Mortensen EM. Statins and musculoskeletal conditions, arthropathies, and injuries. JAMA Intern Med 2013; DOI:10.1001/jamainternmed.2013.6184. Available at: archinte.jamanetwork.com/jo...
Heartwire © 2013 Medscape, LLC